MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM LCK COMP PL 12H {} 229MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM LCK COMP PL 12H {} 229MM; PLATE, FIXATION, BONE
Model Number 71829312
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation surgery performed on (b)(6) 2021, the patient underwent a revision surgery on 13-aug-2021 to remove the peri-loc 4.5mm locking compression plate 12 hole 229mm due to fracture.Patient underwent another revision surgery on 22-nov-2021 due to another plate breakage.
 
Additional Manufacturer Narrative
Lot number, manufacturer and expiration dates: updated.
 
Additional Manufacturer Narrative
H3, h6.The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device is fractured, rendering the device inoperative.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the two-x-ray photos revealed the plate is broken between the 5 and 6 screw holes, as well as an persistent and unstable fracture which would increase the stress on the plate over the two months post-op.However, without comparison x-rays we are unable to determine how the fracture was repaired in the primary surgery.Therefore, the root cause of the reported breakage cannot be definitively determined.Although we cannot rule out early weight bearing and the reported history of poly-trauma as likely contributory factors.The impact to the patient was the revision.Based on the information provided, this patient underwent another revision 3 months later.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.A review of the ifu was performed, and the fracture fixation devices reveals in adverse effects that cracking and fracture of the implant components can occur.A special note states that with repeated stress in patients with delayed healing or nonunion, the appliance will inevitably bend, break or pull out of bone.Also according to warnings, the correct selection of device components is extremely important.The appropriate type and size should be selected for the patient.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Additionally, the precautions section reveals that postoperative instructions to patients and appropriate nursing care are critical.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it can no longer fit its purpose, the contribution of the device to the reported event could be corroborated.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique, or implant failure.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.5MM LCK COMP PL 12H {} 229MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14610496
Report Number1020279-2022-02759
Device Sequence Number17484488
Product Code HRS
UDI-Device Identifier03596010527639
UDI-Public03596010527639
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
K033669
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71829312
Device Catalogue Number71829312
Device Lot Number10KT00323
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer07/11/2022
08/26/2022
Initial Report FDA Received Date06/06/2022
Supplement Report FDA Received Date07/13/2022
08/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/29/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4.5MM LCK COMP PL 14H {} 265MM; PERI-LOC 4.5MM T25 CRTX SCREW 20MM S-T; PERI-LOC 4.5MM T25 CRTX SCREW 34MM S-T; PERI-LOC 4.5MM T25 LOCK SCREW 30MM S-T; PERI-LOC 4.5MM T25 LOCK SCREW 32MM S-T; PERI-LOC 4.5MM T25 LOCK SCREW 34MM S-T; PERI-LOC 4.5MM T25 LOCK SCREW 36MM S-T; PERI-LOC 4.5MM T25 LOCK SCREW 38MM S-T
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age18 YR
Patient SexMale
Patient Weight80 KG